Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 7, NWS Gaylord, MI

January 10, 2012

NWS Gaylord, MI issued this small craft advisory at Jan 10, 2012, 1:44 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2012, 1:44 PM EST (18:44 UTC)
Expired
Jan 11, 2012, 4:15 AM EST
In force
15 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WHUS73 KAPX 101844
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
144 PM EST TUE JAN 10 2012

LMZ342-344>346-110245-
/O.NEW.KAPX.SC.Y.0007.120110T1844Z-120111T0500Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
144 PM EST TUE JAN 10 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
3 follow-up statements
693 
WHUS73 KAPX 102038
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
338 PM EST TUE JAN 10 2012

LMZ342-344>346-110445-
/O.CON.KAPX.SC.Y.0007.000000T0000Z-120111T0500Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
338 PM EST TUE JAN 10 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
594 
WHUS73 KAPX 110335
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1035 PM EST TUE JAN 10 2012

LMZ342-344>346-111000-
/O.EXT.KAPX.SC.Y.0007.000000T0000Z-120111T1000Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1035 PM EST TUE JAN 10 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EST WEDNESDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 5 AM EST
WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

HTTP://WWW.WEATHER.GOV/GAYLORD
821 
WHUS73 KAPX 110915
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
415 AM EST WED JAN 11 2012

LMZ342-344>346-111015-
/O.CAN.KAPX.SC.Y.0007.000000T0000Z-120111T1000Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
415 AM EST WED JAN 11 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 10, 12:47 PM EST, 57 minutes earlier.

Area forecast discussion, Jan 10, 12:47 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1247 PM EST TUE JAN 10 2012

.SYNOPSIS.../ISSUED AT 307 AM/

MAINLY QUIET WEATHER IS EXPECTED TODAY INTO MUCH OF WEDNESDAY...AS
ONE LOW PRESSURE SYSTEM DEPARTS...AND WE AWAIT ANOTHER TO APPROACH
FROM THE NORTHWEST. PRECIPITATION WILL BREAK OUT WEDNESDAY NIGHT
INTO THURSDAY...INITIALLY AS MIX OF RAIN AND SNOW...TURNING TO ALL
SNOW BY THURSDAY MORNING. ACCUMULATING SNOW IS EXPECTED THURSDAY
INTO FRIDAY.

JZ

&&

.SHORT TERM.../ISSUED AT 1133 AM/...THIS AFTERNOON

STRONG LOW PRESSURE IN NE CANADA WITH A TRAILING COLD FRONT DOWN
INTO NRN LAKE HURON. THIS BOUNDARY IS THEN DRAPED ACROSS WHITEFISH
BAY AND NRN LAKE SUPERIOR...CROSSING A WEAK AXIS OF HIGHER
PRESSURE...INTO LOW PRESSURE IN MANITOBA. THERE WERE STILL NW
EARLY ON ACROSS THE NE CWA...WHICH CONTINUED TO ALLOW FOR
MARGINAL OVERLAKE INSTABILITY AND LOW LEVEL CLOUDINESS. MODELS
WERE TOO WARM WITH THIS ASPECT OF THE CURRENT CONDITIONS (H8 TEMPS
OF 5-7C AT APX) COMPARED TO 12Z APX SOUNDING OF -8C. FURTHER
UPSTREAM...WARM ADVECTION IN INCREASING SOUTHERLY FLOW AHEAD OF
THE MANITOBA LOW WAS PRODUCING A SWATCH OF MID/UPPER LEVEL CLOUDS
WHICH WERE LEAKING ACROSS MUCH OF UPPER MICHIGAN. NOT A WHOLE LOT
OF MOISTURE WITH THIS SYSTEM AS THE GULF IS STILL CUT OFF...BUT
THERE WAS A BAND OF LIGHT SNOW WAS WORKING THROUGH SRN ONTARIO
WHERE THE LOW LEVEL CONVERGENCE AND DYNAMIC SUPPORT RESIDED.
TEMPERATURES REBOUNDED NICELY...FOR YET ANOTHER MILD DAY FOR
JANUARY. EASTERN UPPER WAS IN THE LOW TO MID 30S...WITH MID-UPPER
30S IN NRN LOWER.

THIS AFTERNOON...AXIS OF HIGHER PRESSURE SLIDES EAST WITH
INCREASING SOUTHERLY FLOW DEVELOPING IN ACROSS NRN MICHIGAN. THIS
WILL WARM THE LOW LEVEL TO WHERE OVERLAKE INSTABILITY WILL BE
SQUASHED. MEANWHILE...MID AND UPPER LEVEL CLOUDS WILL CONTINUE TO
STREAM IN ACROSS MUCH OF UPPER MICHIGAN WHILE MAYBE SOME MID LEVEL
CLOUD CAN FIRE ACROSS LAKE MICHIGAN/NW LOWER WITHIN WEAK/BROAD
CONFLUENCE REGION IN ADVANCE OF THE MANITOBA LOW WHICH MAKES IT
INTO SE PARTS OF THE PROVINCE. MAIN AXIS OF CLOUDS WILL B TO OUR
NORTH...AS WELL AS THE LIGHT SNOWS...WHICH WILL BE PUSHED FARTHER
AND FARTHER NORTH OF THE SAULT. THUS...NO CHANCE OF PRECIPITATION
ANYWHERE...WITH THE SUN AND WARMTH BEING DOMINANT FOR MOST OF THE
NORTH WOODS. HIGHS WILL RISE INTO THE UPPER 30S TO LOWER HALF OF
THE 40S...FOR ANOTHER VERY MILD DAY FOR US.

WELL SOUTH...LOW PRESSURE AND DEEP GULF MOISTURE IS BRINGING
SHOWERS AND THUNDERSTORMS TO THE SE STATES. THIS FEATURE...AS IT
LIFTS THROUGH THE APPALACHIANS WITH TIME...WILL TRY AND MERGE WITH
THE INCOMING MANITOBA LOW WEDNESDAY-THURSDAY FOR A RETURN TO
WINTER WEATHER.

SMD

&&

.LONG TERM.../ISSUED AT 307 AM/...TONIGHT AND BEYOND

TONIGHT...THE FAIR WEATHER OF THE WARM SECTOR CONTINUES INTO THE
NIGHT AS THE SOUTHERN SYSTEM DEEPENS AND CONTINUES TO MOVE EAST
INTO THE TENNESSEE VALLEY. THE NORTHERN BRANCH FEATURE BEGINS TO
DEVELOP AS THE 500 MB SHORTWAVE DIVES INTO THE LONGWAVE TROUGH AND
BEGINS TO DIG. THIS KEEPS WARM SECTOR OVER THE WESTERN GREAT
LAKES FOR THIS PERIOD.

WEDNESDAY...AS THE 500 MB LOW DEEPENS AND MOVES TOWARD THE WESTERN
GREAT LAKES, THE TWO SFC FEATURES BEGIN TO MERGE A BIT AS THE 500
MB SHORTWAVE IN THE SOUTHERN BRANCH BEGINS TO LIFT. WITH THE MAIN
FORCING MORE ASSOCIATED WITH THE 500 MB LOW, AND THE DRY AIR AT
850 MB AND BELOW (850 MB RH<50% OVER LOWER MICHIGAN) MOST OF THE
PRECIPITATION LOOKS TO BE POST FRONTAL. LOOKS LIKE AS THE FRONT
AND THE SFC LOW APPROACH, THE PRECIPITATION WILL GET INTO THE
REGION, BY THE AFTERNOON.

WEDNESDAY NIGHT...THE MODELS THINK THAT N LOWER WILL MISS OUT ON
THE PRECIPITATION AT OVERNIGHT WITH A PRONOUNCED DRY SLOT AT 850
MB ON BOTH MODELS. WILL ALLOW FOR PRECIPITATION TO GET INTO E
UPPER AS THE FRONT MOVES INTO THE REGION AND A CHANCE IN NW LOWER
AS THE FORCING FROM THE 500 MB LOW BEGINS TO GET INTO THE REGION.

THURSDAY...THE 500 MB LOW MOVES JUST SOUTH OF THE WESTERN GREAT
LAKES. THE ECMWF SEEMS TO BE FORCING THE LOW FARTHER SOUTH ON THIS
RUN (INTO THE OHIO VALLEY) WITH THE SFC LOW IN LOWER MICHIGAN. THE
GFS HAS THE 500 MB LOW IN NORTHERN INDIANA. THIS IS A LITTLE
CHALLENGING AS THE BEST STRIPE OF SNOW WOULD BE ROUGHLY 170 MILES
LEFT OF THE LOWS TRACK. THE GFS (AND THE 12Z ECMWF)  WOULD (AND
THE HPC QPF GUIDANCE) WOULD PUT THAT THROUGH OUR FORECAST AREA.
WHILE THE LATEST ECMWF THAT JUST CAME IN WOULD PUT IT IN S LOWER.
WE WILL SEE. ALL THE TEMPERATURES FROM HERE ON OUT WILL BE COLD
ENOUGH TO SUPPORT SNOW. WITH THE MOISTURE AND FORCING, IT LOOKS
LIKE A SIGNIFICANT EVENT THAT THROUGH THE NIGHT ON THURSDAY WILL
PROVIDE MODERATE AMOUNTS OF SNOW AT THE LEAST. IF THE MORE
NORTHERN TRACK IS RIGHT THEN IT COULD BE HEAVY AT TIMES. WILL
CONTINUE TO MENTION THIS IN THE HWOAPX PRODUCT FOR NOW, BUT
HEADLINES WILL BEGIN TO INTRODUCED EITHER LATER TODAY OR TONIGHT
IF THIS TRACK LOOKS TO BE CORRECT. THE ONE THING THAT WILL BE
TRICKY WILL BE THE WINDS. IF THE SFC LOW MOVES OVER US, THE WINDS
WILL DROP OFF QUITE A BIT BEFORE PICKING BACK UP AGAIN ONCE THE
LOW MOVES BY, THUS LIMITING THE BLOWING AND DRIFTING TO LATE
THURSDAY NIGHT AND PROBABLY INTO FRIDAY.

JSL

REST OF THE FORECAST (FRIDAY AND BEYOND)...USING THE 00Z GFS AS
ROUGH GUIDANCE...THOUGH NOTING THAT CONFIDENCE IN THE DETAILS IS
ONLY FAIR.

STILL...GOOD AGREEMENT THAT SURFACE AND UPPER LOWS WILL PULL OUT
FRIDAY/FRI NIGHT...WITH A LEFTOVER COLD FRONT HANGING UP IN
CENTRAL/SOUTHERN LOWER MI. SYSTEM SNOW WILL PROBABLY STILL BE
RATHER WIDESPREAD TO START FRIDAY...BUT WILL DIMINISH AS THE TROWAL
(AND THE REST OF THE SYSTEM) EXITS. THE N-NNW 1000-850MB WINDS LEFT
BEHIND AFTER THE DEEP MOISTURE DEPARTS FRIDAY NIGHT WILL POSE A LAKE
EFFECT SNOW THREAT TO THE GD TRAV BAY AREA. HIGH PRESSURE WILL BUILD
IN BY LATE SATURDAY...CALMING CONDITIONS CONSIDERABLY. MAINLY
SMALLISH POPS AT MOST AFTER THAT IN A RATHER UNCERTAIN
PATTERN...THOUGH ANOTHER COLD FRONT APPEARS LIKELY TO ENTER THE
REGION EARLY NEXT WEEK.

TEMPS WILL BE NEAR TO BELOW NORMAL FRIDAY/SATURDAY (SATURDAY BEING
COLDER)...NEAR TO ABOVE SUNDAY/MONDAY..

JZ

&&

.MARINE.../ISSUED AT 307 AM/

TODAY THROUGH WEDNESDAY NIGHT...THE GRADIENT INITIALLY WILL RELAX
THIS MORNING, AND THEN SHOULD REMAIN RELAXED ENOUGH TO KEEP THE
WINDS BELOW SMALL CRAFT CRITERIA FOR THE 48 HOURS OF THE NEARSHORE
FORECAST. HOWEVER, THE WINDS WILL INCREASE ON THURSDAY AS THE SFC
LOW DEVELOPS AND BEGINS TO MOVE INTO MICHIGAN.

JSL

&&

.AVIATION.../ISSUED AT 1240 PM/...VALID FOR 18Z TAFS

LINGERING MVFR CIG AT PLN LIKELY ON ITS LAST LEG EARLY THIS
AFTERNOON...AS WEAK AXIS OF HIGH PRESSURE SHIFTS FURTHER
EAST...AND SOUTHERLY FLOW WARMS/DRIES THE LOW LEVEL AIR MASS. THIS
WILL DEPLETE ANY LEFTOVER MARGINAL OVERLAKE INSTABILITY. MEANWHILE
MID AND HIGH LEVEL VFR CLOUDS WILL STREAM OVERHEAD FOR PLN/APN
THIS AFTERNOON...BUT BY EVENING...SKIES WILL LIKELY BE MOSTLY
CLEAR FOR MUCH OF THE NIGHT. ALTHOUGH WINDS JUST ABOVE THE SFC
WILL INCREASE...BELIEVE THAT THE TAF SITES WILL DECOUPLE TO WHERE
WINDS BECOME LIGHT. THIS...COMBINED WITH DECENT RADIATIONAL
COOLING AND RELATIVELY MOIST SFC AIR...WILL LEAD TO SOME FOG
DEVELOPMENT. CONFIDENCE IN THE EXTENT/THICKNESS OF THE FOG
CERTAINLY HAS ALOT OF UNCERTAINTY...BUT WILL WALK IN WITH A
GENERAL MVFR THOUGHT. HIGH LEVEL CLOUDS WILL ONCE AGAIN INVADE
TOMORROW WITH APPROACH OF TWO SEPARATE LOW PRESSURE SYSTEMS BEGIN
TO AFFECT NRN MICHIGAN. THIS COLLECTIVE EFFORT WILL BRING ABOUT
QUITE THE CHANGE IN WEATHER FROM LATE WEDNESDAY NIGHT INTO
THURSDAY.

SMD

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jan 10, 11:04 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1104 AM EST TUE JAN 10 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111230-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1104 AM EST TUE JAN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOW IS LOOKING INCREASINGLY LIKELY BEGINNING THURSDAY
AND CONTINUING INTO FRIDAY NIGHT AS A COLDER AIRMASS PUSHES INTO
THE REGION BEHIND A STRONG LOW PRESSURE SYSTEM. WHILE QUESTIONS
REMAIN ON HOW WIDESPREAD ANY SNOW ACCUMULATIONS WILL
BE...CONFIDENCE IS GROWING FOR SIGNIFICANT ACCUMULATIONS. PLEASE
STAY TUNED TO LATER UPDATES ON THIS POTENTIAL SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:22 PM ESTWinter Storm WatchAPXAntrim, Benzie, Cheboygan, Crawford, Emmet, Grand Traverse and 6 more37 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.